How Much Bruising Should I Expect from Under Eye Filler Injections?

How bad is the bruising under the eye area after filler injections are done? Do I need to take time off work?

Doctor Answers 16

Any injection can cause bruising

Any injection can cause bruising and the under-eye area skin is thinner, so bruising may be more apparent if it occurs. To minimize bruising use Ocumend or another strong arnica montana containing product.  We like Ocumend patches, which are hydrogel patches containing a very high concentration of arnica.  They release higher concentrations directly where needed rather than a small amount throughout your entire body as oral versions do.  We also recommend icing the area and avoiding products that can "thin" your blood, such as aspirin, anti-inflammatory meds, coumadin, vitamin E and fish oil capsules.


Laguna Niguel Dermatologic Surgeon
4.9 out of 5 stars 217 reviews

Bruising after filler injection below the eye

Bruising following filler injection is uncommon and unpredictable. Avoiding anticoagulating medications such as aspirin and vitamin E can minimize the risk of bruising. I have found that numbing the area of injection with a nerve block has reduced the incidence of bruising in my patients. Application of ice and pressure following the injection is also helpful.

Once bruising occurs, it usually resolves within one week. Arnica Montana is an herbal treatment which can help reduce swelling and bruising.

Maurice M. Khosh, MD
New York Facial Plastic Surgeon
5.0 out of 5 stars 18 reviews

UnderEye Bruising-After Filler

The best way to treat a bruise is prevention. Avoid aspirin, advil, ibuprofen, alive, fish oils, st johns wart, and other things that can thin your blood for one week prior to injections. Take oral Arnica for 2 days before and 3 days after. I like to ice before the procedure and ice after the procedure. After the injection, avoid rubbing, pressure and gym activities for the next 24 hours. Apply topical Arnica after the injection. Even after doing all these prevention tips, bruising can occur. You can keep using topical arnica. It is ok to cover with makeup. It takes time for the blood to be broken down, turns yellow, and then get absorbed.

Todd Schlifstein, DO
New York Physician
4.9 out of 5 stars 14 reviews

Bruising with Fillers

Bruising after facial filler injections can happen, especially under the eyes. It is somewhat unpredictable, as nobody can see small vessels under the skin surface.

Patients can help minimize the chance of bruising by avoiding aspirin or other medications that contain aspirin for at least 10 days prior to any treatment. Applying ice compresses after the injections can also help.

If bruising does occur, expect that resolution can take from 3-7 days, depending on size. warm compresses after the first day help to resolve it quicker.

Ira D. Papel, MD
Baltimore Facial Plastic Surgeon
4.9 out of 5 stars 31 reviews

Minimizing bruising from eye or tear trough filler injections

This varies tremendously among individuals and there may be very little you can do to avoid it. Howevery, there are many things you can do to minimize the potential.

  1. Avoid medications such as Aspirin or motrin (NSAIDs) like products that may interfere with bleeding.
  2. Avoid alcohol.
  3. Control your blood pressure.
  4. Consider oral Arnica montana prior to injections.
  5. Consider ice immediately prior and subsequent to injections.
  6. Apply gentle pressure to area immediately after injections.
  7. Minimize physical activity and straining for 4-6 hours after injection.

Contact your physician's office prior to injection to inquire about any other measures they may advise.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
4.9 out of 5 stars 81 reviews

Bruising from Fillers

On occasion a bruise may occur at one or more of the injection sites. It may last several days and can easily be covered using make-up. Bruising can be minimized by not taking Aspirin, Motrin, Aleve or Advil for three days prior to your treatment. Taking Tylenol after treatment is fine. I don't think taking time off work is necessary.

Dennis Gross, MD
New York Dermatologist
4.4 out of 5 stars 5 reviews

Bruising after

Bruising depends on the patient and the type of injection technique. In my experience, my patients have had very little bruising and it could be easily camouflaged by concealer. While it would be difficult to say how much bruising you’ll have, you can help minimize the rate by avoiding medications and vitamins that promote bleeding, such as aspirin and St John’s Wort. Avoid exercising and other vigorous physical activity on the day of your treatment as well.

Leila Kasrai, MD, FRCSC
Toronto Plastic Surgeon
5.0 out of 5 stars 66 reviews

Bruising could occur, but is unusual.

It’s unusual for patients to develop bruising following the use of injectable fillers. Never the less this complication may occasionally occur following these injections.
Although, this complication may be unavoidable every effort should be made to avoid post-operative bleeding. For this reason, strenuous activity should be avoided for 24 hours following the use of injectable fillers. These activities can elevate blood pressure and increase the potential for bleeding.
In addition, drugs that increase the potential for bleeding should be discontinued. These include Ibuprofen, Aleve, Motrin and Aspirin to name a few.
When these steps are taken the incidence of post injection bleeding and bruising is diminished but never totally eliminated.

Richard J. Bruneteau, MD
Omaha Plastic Surgeon
4.9 out of 5 stars 194 reviews

Bruising and Under Eye Fillers

Any filler can cause bruising in the face.  The under eye area is especially prone to bruising from injections.  The best way to minimize bruising is to take Arnica supplements a few days before and to be certain to avoid any blood thinners or fish oil for 10 days before.  Please consult an expert in under eye fillers for the best cosmetic results.  Best, Dr. Green

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 76 reviews

Under Eye Bruising Following Fillers

Dear devika:

Bruising under the eye after filler injections is unpredictable but not uncommon as this area is rich with blood vessels.  Bruising can be minimized with stopping OTC blood thinners like Aspirin 5 days before procedure as well as using blunt cannulas for filler injection.  All the best.

Praven Chetty, MD
Kelowna Physician
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.